High Wind, Tazewell
- When
- March 1, 10:43 PM EST
- Where
- Tazewell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
A strong cold front moving through southwest Virginia resulted in strong winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong cold front moving through southwest Virginia resulted in strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 1, 10:02 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 PM EST THU MAR 1 2007
.UPDATE...
FCST UPDATE FOR MAINLY MINOR CHGS. ANY SIGNIFICANT CONVECTION
LOOKS LIKE IT WILL BE CONFINED TO THE PIEDMONT SECTIONS AS WARM
FRONT STRUGGLING TO MOVE NORTH.
&&
.PREV DISCUSSION...
/ISSUED 649 PM EST THU MAR 1 2007/
AVIATION /00Z-24Z/...
A VERY STRONG S-SW LOW LEVEL JET IN PLACE ACROSS THE AREA IN
ADVANCE OF AN APPROACHING COLD FRONT. THIS IS JUST ABOVE A
RELATIVELY WEAKER SE FLOW AT THE SURFACE. THE RESULT PRIOR TO THE
COLD FRONTAL PASSAGE LATER TONIGHT WILL BE INTENSE LOW LEVEL
SHEAR...ESPECIALLY IN AREA EAST OF THE MOUNTAINS WERE DECOUPLING
WILL BE MORE PREVALENT.
CEILINGS AND VISIBILITIES WILL CONTINUE TO TREND LOWER THROUGH
THE EVENING. IFR OR LOWER LEVELS ARE EXPECTED ALONG AND JUST EAST
OF THE CREST OF THE BLUE RIDGE WHERE STRONG UPSLOPE OF MOISTURE
WILL PROVIDE FOR ABUNDANT RAINFALL AND LOW CEILINGS.
TOWARDS AND AROUND MIDNIGHT...INSTABILITY JUST IN ADVANCE OF THE
FRONT MAY ALLOW FOR SOME ISOLATED TO SCATTERED THUNDERSTORMS...AND
THEIR ASSOCIATED DOWNDRAFTS MAY ALLOW FOR BRIEF VERY GUSTY SURFACE WINDS.
AFTER ABOUT 08 OR 09Z...THE FRONT SHOULD BE THROUGH MOST OF THE
REGION WITH SW-W WINDS WITH SURFACE GUSTS ACROSS THE REGION AND
CEILINGS INCREASING TO THE LOW END OF VFR.
BY MORNING...SKIES SHOULD BE CLEAR WITH W-NW WINDS CONTINUING ON
THE GUSTY SIDE. BY THE LATE AFTERNOON...WINDS WILL BEGIN TO WEAKEN
AND START BACKING.
PREV DISCUSSION...
/ISSUED 605 PM EST THU MAR 1 2007/
UPDATE...
UPGRADING TO HIGH WIND WARNING IN TAZEWELL COUNTY. REPORTS OF 60
MPH GUSTS AND TREES DOWN IN THE COUNTY. SHUD LAST SEVERAL MORE HOURS.
PREV DISCUSSION...
/ISSUED 237 PM EST THU MAR 1 2007/
SHORT TERM /TONIGHT/...
BEST Q-VECTOR AND ISENTROPIC FORCING LINES UP WITH THE COLD FRONTAL
PASSAGE BETWEEN 06-12Z TONIGHT. MODELS BRING TWO BANDS OF RAIN WITH
ISOLATED THUNDER ACROSS THE CWA TONIGHT AHEAD OF THE SHOWERS AND
STORMS WITH THE COLD FRONT. THIS PATTERN RESEMBLES A BLEND FROM
LOCAL HEAVY RAIN CLIMATOLOGY BETWEEN UPSLOPE PATTERNS AND STRONG
DYNAMICS. UPSLOPE LOW LEVEL WINDS WILL ENHANCE THE QPF THIS EVENING
SETTING UP MOIST ANTECEDENT SOIL CONDITIONS. THEN WITH A QUICK
PERIOD OF HEAVY RAIN WITH THE CONVECTION ALONG THE FRONT RAINFALL
RATES MAY BE ENOUGH FOR SMALL STREAM FLOODING. COLD GROUND
TEMPERATURES...SNOW MELT AND LITTLE VEGETATION WILL LEAD TO A LARGE
AMOUNT OF RAIN FROM THIS EVENT RUNNING OFF INTO THE RIVERS. OHRFC
ALREADY HAS SIGNIFICANT WITHIN RISES ON THE GREENBRIER RIVER ON
FRIDAY.
850 MB LOW LEVEL JET IS 65 KTS THROUGH THE TENNESSEE VALLEY AT 18Z
AND THE JET IS FORECAST TO MOVE EAST AHEAD OF THE LOW...REACHING THE
CWA BY 00Z TONIGHT AND PEAKING AT 75 KNOTS OUT OF THE SOUTH AT
06-09Z. THIS WILL MEAN ABUNDANT SHEAR IN THE AREA AND WILL MEAN ANY
WINDS BROUGHT DOWN TO THE SURFACE BY THUNDERSTORMS MAY BE SEVERE.
LOW LEVEL MOISTURE IS INCREASING RAPIDLY FROM THE SOUTH. SURFACE DEW
POINTS ARE IN THE 40S OVER MUCH OF THE CWA AND WILL CONTINUE TO RISE
OVERNIGHT. THE 75 KT WINDS WILL BE ADVECTING 1.0 TO 1.5 INCH PWINS
INTO THE AREA...YET ANOTHER FACTOR THAT SUPPORTS HEAVY RAIN. PWIN
FROM PROFILER AT BCB IS SHOOTING UP AND HAS ALREADY DOUBLED UP TO .8
INCHES SINCE 12Z THIS MORNING. THE CAPE IS NOT PARTICULARLY HIGH BUT
ENOUGH MOMENTUM TRANSFER TO SUPPORT THE THREAT OF DAMAGING WINDS.
TEMPERATURES EAST OF THE MOUNTAINS WILL ALSO BE STEADY OR SLOWLY
RISING OVERNIGHT. GRIDS WILL REFLECT NON DIURNAL TRENDS. WILL BE
ISSUING A FLOOD WATCH FOR THE ENTIRE CWA DUE TO THE AMOUNT OF LIFT
AND MOISTURE EXPECTED THROUGH 12Z.
LONG TERM /FRIDAY THROUGH THURSDAY/...
FROPA WILL BRING END TO PRECIP EARLY FRIDAY MORNING. COLD AIR LAGS
BEHIND THE COLD FRONT...WITH RETURN OF SUNSHINE ON FRIDAY
TEMPERATURES SHOULD REBOUND NICELY ESPECIALLY IN SOUTHSIDE. PLAYED
TEMPERATURES CLOSE TO MAV GUID. COLDER AIR WILL FILTER INTO THE AREA
OVER THE WEEKEND...AS UPPER TROUGH SETTLES OVER THE EAST. LOWERED
TEMPERATURES ON SUNDAY AND SUNDAY NIGHT. 85H TEMPS BY SUNDAY ARE
FCST NEAR M10 DEG C. UPPER FLOW FLATTENS AGAIN FOR EARLY NEXT
WEEK...TEMPS MODERATING. MODELS HAVE DIFFERENT OPINIONS ON NEXT
SHORTWAVE WHICH SWINGS THRU THE GREAT LAKE MONDAY NIGHT AND TUESDAY.
LEANED TOWRADS THE DRIER SOLUTION. FLOW BECOME SOUTHERLY AND WARM
AIR SHOULD PUSH BACK INTO THE REGION BY WEDNESDAY. FOLLOWED HPCGUIDE
WHICH WAS A ECMWF/CANADIAN AND GFS BLEND.
AVIATION /20Z-18Z/...
MVFR CEILINGS HAVE SPREAD NORTH ALONG THE EAST SLOPES OF THE BLUE
RIDGE THIS MORNING. THERE WILL BE LITTLE CHANGE AT ROA...LYH AND DAN
UNTIL THE RAIN ARRIVES LATER THIS AFTERNOON. ONCE THE RAIN ARRIVES
THE STRONGER WINDS JUST ABOVE THE SURFACE WILL MIX DOWN RESULTING IN
GUSTS OF 25 TO 35 KTS. A LARGE AREA OF LIGHT TO MODERATE RAIN WILL
CONTINUE TO MOVE NORTHEAST OUT OF THE TENNESSEE VALLEY THIS
AFTERNOON. THIS WILL RESULT IN MVFR CONDITIONS AT BLF AND LWB. RAIN
WILL BE WIDESPREAD TONIGHT ACROSS THE FORECAST AREA WITH
THUNDERSTORMS ALSO LIKELY ALONG AND AHEAD OF THE COLD FRONT THAT
PASSES THROUGH THE AREA BETWEEN 06-12Z. CEILINGS WILL IMPROVE
RAPIDLY BEHIND THE FRONT...HOWEVER...WINDS WILL STILL BE GUSTY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 9 AM EST FRIDAY FOR VAZ007-009>020-022>024-
032>035-043>047-058-059.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ009-015.
HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007.
NC...FLOOD WATCH UNTIL 9 AM EST FRIDAY FOR NCZ001>006-018>020.
WV...FLOOD WATCH UNTIL 9 AM EST FRIDAY FOR WVZ042>045.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042.
&&
UPDATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 937 PM EST THU MAR 1 2007 NCZ001>006-018>020-VAZ016-017-032>035-043>047-058-059-030245- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 937 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. VAZ009-015-WVZ042-030245- SMYTH-GRAYSON-MERCER- 937 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS. A WIND ADVISORY IS ALSO IN EFFECT UNTIL MIDNIGHT TONIGHT. GUSTS TO 50 MPH CAN BE ANTICIPATED TO THE WEST OF THE HIGHER RIDGES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. WVZ043>045-030245- SUMMERS-MONROE-GREENBRIER- 937 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS. SIGNIFICANT RISES ON THE GREENBRIER RIVER WILL OCCUR ON FRIDAY DUE TO THE RAINFALL AND SNOW MELT. THESE RISES MAY TAKE THE RIVER AT ALDERSON ABOVE FLOOD STAGE FRIDAY NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. VAZ007-030245- TAZEWELL- 937 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS. A HIGH WIND WARNING IS ALSO IN EFFECT UNTIL MIDNIGHT TONIGHT. GUSTS TO 60 MPH CAN BE ANTICIPATED TO THE WEST OF THE HIGHER RIDGES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. VAZ010>014-018>020-022>024-030245- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE- 937 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
High winds downed trees in Cascade and Dry Fork.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19965, 19966.